Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 88, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 28, 2021, 7:53 PM EDT for Campbell County, Scott County, Tennessee. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2021, 7:53 PM EDT (23:53 UTC)
- Expired
- Jun 28, 2021, 8:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Campbell County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 81 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 8:25 PM EDT | TSTM WND DMG | 1 Ssw Caryville, TN | TWO TREES DOWN NEAR CARYVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
522
WUUS54 KMRX 282353
SVRMRX
TNC013-151-290045-
/O.NEW.KMRX.SV.W.0088.210628T2353Z-210629T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
753 PM EDT Mon Jun 28 2021
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Southwestern Campbell County in east Tennessee...
Central Scott County in east Tennessee...
* Until 845 PM EDT.
* At 753 PM EDT, a severe thunderstorm was located over Jacksboro, or
near La Follette, moving west at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
La Follette, Jacksboro, Huntsville, Helenwood, Caryville, Rocky
Top, Smokey Junction, Disney, Cove Lake State Park and Royal Blue.
This includes Interstate 75 in Tennessee between mile markers 130 and
147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3642 8406 3623 8410 3623 8411 3624 8423
3622 8423 3622 8452 3623 8455 3623 8456
3648 8452
TIME...MOT...LOC 2353Z 097DEG 17KT 3631 8417
HAIL...0.75IN
WIND...60MPH
$$
DH2 follow-up statements
337
WWUS54 KMRX 290010
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
810 PM EDT Mon Jun 28 2021
TNC013-151-290045-
/O.CON.KMRX.SV.W.0088.000000T0000Z-210629T0045Z/
Campbell TN-Scott TN-
810 PM EDT Mon Jun 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHWESTERN CAMPBELL AND CENTRAL SCOTT COUNTIES...
At 810 PM EDT, a severe thunderstorm was located near Jacksboro, or 8
miles southwest of La Follette, moving west at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
La Follette, Jacksboro, Huntsville, Helenwood, Caryville, Cove Lake
State Park, Smokey Junction, Royal Blue, Norma and Slick Rock.
This includes Interstate 75 in Tennessee between mile markers 132 and
147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3643 8414 3626 8419 3624 8420 3624 8423
3622 8423 3622 8452 3623 8455 3623 8456
3648 8452
TIME...MOT...LOC 0010Z 097DEG 17KT 3632 8427
HAIL...0.75IN
WIND...60MPH
$$
DH875
WWUS54 KMRX 290032
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
832 PM EDT Mon Jun 28 2021
TNC013-290041-
/O.CAN.KMRX.SV.W.0088.000000T0000Z-210629T0045Z/
Campbell TN-
832 PM EDT Mon Jun 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CAMPBELL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3646 8435 3645 8434 3642 8435 3638 8431
3639 8433 3628 8433 3626 8438 3623 8437
3622 8438 3622 8452 3623 8455 3623 8456
3648 8452
TIME...MOT...LOC 0031Z 105DEG 20KT 3635 8441
$$
TNC151-290045-
/O.CON.KMRX.SV.W.0088.000000T0000Z-210629T0045Z/
Scott TN-
832 PM EDT Mon Jun 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR CENTRAL SCOTT COUNTY...
At 831 PM EDT, a severe thunderstorm was located near Huntsville, or
12 miles southeast of Oneida, moving west at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Huntsville, Helenwood, Norma, Smokey Junction and Slick Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3646 8435 3645 8434 3642 8435 3638 8431
3639 8433 3628 8433 3626 8438 3623 8437
3622 8438 3622 8452 3623 8455 3623 8456
3648 8452
TIME...MOT...LOC 0031Z 105DEG 20KT 3635 8441
HAIL...0.75IN
WIND...60MPH
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:23 PM EDT, 30 minutes earlier.
Area forecast discussion, Jun 28, 7:23 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 723 PM EDT Mon Jun 28 2021 .UPDATE... FOR 00Z AVIATION. && .SHORT TERM...(Tonight and Tuesday)... Showers and isolated afternoon thunderstorms will continue this afternoon and into the evening. A few storms may produce gusty winds and heavy rainfall. Parts of the area will stay dry through this evening. Temperatures at mid afternoon were in the upper 80s to lower 90s at lower elevations outside of the thunderstorms. A newly formed tropical depression off the South Carolina coast will move northeast into SC/GA overnight and then towards Chattanooga by Tuesday evening. The east to southeast flow will cause the showers and thunderstorms to move from the eastern mountains into the Tennessee Valley late this afternoon then begin to dissipate this evening. Other storms that are developing over the plateau and southwest Virginia are moving to the northwest into southeast Kentucky. Will keep rain chances at 20 to 40 percent for the late afternoon and then decrease to 20 percent in the evening. As the Eastern US upper level ridge stays strong across the northeast part of the area through Tuesday the chance for showers and storms will be lowest there. To the south the Tropical depression off the SC coast will increase showers and thunderstorms over southwest North Carolina by early morning and then move into southeast Tennessee. Will have chance pops increasing to likely over the southern third of the forecast area during the day. Chance pops central sections to slight chance northeast. Highs will again be in the lower 90s from about I-40 north but only mid 80s southeast. Rainfall amounts could be locally heavy in the afternoon near Chattanooga but not expecting any flooding problems. TD .LONG TERM...(Tuesday through Sunday)... Key messages: 1. Significant precip late in the week. Dry conditions leading into event will likely keep flood threat to a minimum. Discussion: An E-W oriented upper ridge will be situated from the mid-Atlantic coast westward to the Arklatex region Tuesday night, with the remnants of Tropical Depression 4 along the Gulf coast and an upper trough beginning to dive south through Great Lakes towards the Ohio River valley. The subtropical ridge will slowly lose strength Wednesday into Thursday as the northern trough drops south, allowing a cold front to push into the southern Appalachians and the Tennessee river valley. There are substantial differences in how this upper trough develops Friday into the weekend, so confidence in the details of the forecast for Friday onward is fairly low. However, most all guidance points to a wet pattern Thursday through Friday night. Tuesday night through Wednesday the subtropical ridge should keep rain chances mostly diurnal, although waning influence from the subtropical ridge should allow convection to develop pretty early on Wednesday. Similar story for Thursday but have categorical PoPs in on Thursday as broad southwesterly low level flow will increase moisture substantially across the region ahead of the approaching cold front to our north. Expect most everyone will see at least some rain Thursday. Thursday night into Friday PWAT values will balloon to over 1.8" to 2.0" across the TN valley as the cold front arrives and moisture advection peaks ahead of it. Storm total amounts of 2-3" or more will be possible from Thursday morning through Saturday. Lack of heavy priming rains, limited duration of high PWAT air and moisture transport, and a steady (albeit slow) southward motion of the cold front means that for now the potential for flash flooding doesn't appear widespread. However the GFS retrogrades the upper trough westward on Friday and forms a cutoff low over the upper midwest that meanders there through the weekend, which would leave our CWA in a steady stream of Gulf moisture. This is in contrast with the ECMWF keeps the trough further east and pushes the cold front well to our south by Saturday morning. If the GFS solution comes to fruition then more widespread flooding potential will be realized. It's too early to tell how this is going to play out but overall would say the flooding potential seems higher than it did with the overnight shift. CD && .AVIATION... 00Z TAF DISCUSSION. VFR through the period at all sites aside for TRI where some MVFR fog is possible overnight. Current convection should diminish shortly thus only favored sct debris cu through the evening/overnight. Otherwise, TC Danny will approach from the southeast on Tuesday with moisture spreading across the central/southern valley which will foster low VFR cigs at CHA/TYS, with sct/num shra and/or tsra expected, especially at CHA. Therefore prevailed such at CHA with only prob30 at TYS. TRI should remain dry given further proximity from the TC as well as ely/sely downslope flow. Speaking of flow, ely/sely winds will remain in the 5-10kts range with an occasional light gust not to be ruled out at CHA/TYS, with weaker winds expected at TRI. CDG && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 87 71 90 71 / 10 60 30 60 20 Knoxville McGhee Tyson Airport, TN 70 90 71 90 71 / 10 50 20 60 30 Oak Ridge, TN 70 90 69 89 69 / 20 40 20 60 30 Tri Cities Airport, TN 65 91 67 90 67 / 10 20 10 50 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Jun 28, 3:39 PM EDT, 4 hours 14 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 339 PM EDT Mon Jun 28 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-291945- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 339 PM EDT Mon Jun 28 2021 /239 PM CDT Mon Jun 28 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. However, there is the potential for some heavy rainfall Thursday into Friday. Recent dry weather may limit the threat of flooding, but guidance continues to indicate the potential for widespread heavy rains so there exists at least some threat for some isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, Jun 28, 7:14 PM EDT, 39 minutes before
Special Weather Statement National Weather Service Morristown TN 714 PM EDT Mon Jun 28 2021 TNZ013-036-037-290000- Anderson TN-Union TN-Campbell TN- 714 PM EDT Mon Jun 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDERSON... SOUTHEASTERN CAMPBELL AND SOUTHWESTERN UNION COUNTIES UNTIL 800 PM EDT... At 714 PM EDT, Doppler radar was tracking a strong thunderstorm near Maynardville, moving west at 10 mph. Pea size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... La Follette, Jacksboro, Caryville, Norris, Norris Dam State Park, Fincastle, Paulette, Norris Lake, Big Ridge State Park and Disney. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3635 8384 3618 8387 3626 8422 3644 8415 TIME...MOT...LOC 2314Z 102DEG 7KT 3626 8392 DH
Local storm report, Jun 28, 7:21 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
721 PM EDT MON JUN 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 2 WNW PAULETTE 36.20N 83.93W
06/28/2021 UNION TN PUBLIC
A FEW TREES DOWN.
&&
DHLocal storm report, Jun 28, 7:24 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
724 PM EDT MON JUN 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND DMG POUND 37.13N 82.60W
06/28/2021 WISE VA LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&
DHLocal storm report, Jun 28, 7:30 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT MON JUN 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND DMG POUND 37.13N 82.60W
06/28/2021 WISE VA LAW ENFORCEMENT
SEVERAL TREES DOWN.
0720 PM TSTM WND DMG 2 WNW PAULETTE 36.20N 83.93W
06/28/2021 UNION TN PUBLIC
A FEW TREES DOWN.
0658 PM TSTM WND DMG 2 NNW MAYNARDVILLE 36.27N 83.81W
06/28/2021 UNION TN LAW ENFORCEMENT
A COUPLE TREES DOWN ACROSS THE COUNTY.
0644 PM TSTM WND DMG 1 SSW SANDLICK 36.38N 83.69W
06/28/2021 CLAIBORNE TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
0625 PM TSTM WND DMG TAZEWELL 36.46N 83.58W
06/28/2021 CLAIBORNE TN PUBLIC
SEVERAL TREES DOWN NEAR TAZEWELL.
0440 PM TSTM WND DMG 4 NE MOUNT VERNON 35.46N 84.32W
06/28/2021 MONROE TN PUBLIC
SEVERAL TREES DOWN.
&&Special weather statement, Jun 28, 7:44 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
744 PM EDT Mon Jun 28 2021
TNZ012-013-035-036-290045-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
744 PM EDT Mon Jun 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORGAN...ANDERSON...
CAMPBELL AND EASTERN SCOTT COUNTIES UNTIL 845 PM EDT...
At 744 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wilkerson to near Clinton. Movement was west at
15 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Clinton, La Follette, Oneida, Oliver Springs, Jacksboro, Huntsville,
Jellico, Caryville, Rocky Top and Norris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3659 8399 3653 8397 3612 8403 3607 8409
3604 8407 3608 8451 3660 8446
TIME...MOT...LOC 2344Z 095DEG 13KT 3660 8400 3605 8407
DHLocal storm report, Jun 28, 7:46 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
746 PM EDT MON JUN 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 2 N POUND 37.15N 82.60W
06/28/2021 WISE VA LAW ENFORCEMENT
SEVERAL TREES DOWN ALONG WITH PEA SIZE HAIL.
&&
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 3:33 PM EDT | Special Weather Statement | MRX | Cocke | 42 min |
| Jun 28, 4:11 PM EDT | Special Weather Statement | MRX | Monroe | 49 min |
| Jun 28, 4:21 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 39 min |
| Jun 28, 4:57 PM EDT | Special Weather Statement | MRX | Monroe | 63 min |
| Jun 28, 5:19 PM EDT | Special Weather Statement | MRX | Roane | 41 min |
| Jun 28, 6:06 PM EDT | Special Weather Statement | MRX | Knox | 39 min |
| Jun 28, 6:11 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Union | 49 min |
| Jun 28, 6:34 PM EDT | Severe Thunderstorm Warning | MRX | Union | 41 min |
| Jun 28, 6:53 PM EDT | Special Weather Statement | MRX | Claiborne | 52 min |
| Jun 28, 6:57 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox, Union | 48 min |
| Jun 28, 7:14 PM EDT | Special Weather Statement | MRX | Campbell | 46 min |
| Jun 28, 7:44 PM EDT | Special Weather Statement | MRX | Anderson, Campbell | 61 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.